Back to Ask the Diabetes Team Ask the Diabetes Team

From New Hampshire, USA:

My 7 1/2 year old son experienced his first severe insulin reaction this weekend and I have some questions. He wasin reaction this weekend and I have some questions. He was diagnosed three years ago with Type 1. This episode happened on Saturday morning. The last reading the night before was 79 and we gave him some extra snacks for the night. He came into our room at 7 AM and seemed fine. He fell back asleep in our room and, about an hour later, my husband heard a "gurgling" noise. Our son was unconscious, eyes rolled back in his head, drooling profusely and like a rag-doll. We couldn't get him to wake up. We called 911 and also prepared a Glucagon injection. We gave him the shot when the Emergency Medical Technicians got there. He responded in about 10 minutes and we gave him more gel-based glucose. He was sick for most of the day, throwing up and showing ketones. He is now fine.

I had always heard that a severe low would cause nightmares or yelling out in their sleep. This didn't happen with our son. Did we just catch it early? What are the stages of a severe reaction? Is this a sign that he will be experiencing more of these episodes?


I'm sorry to hear about your experience of a bad hypo. I know how frightening this can be but fortunately, it is very rare for any serious harm to be done. Nonetheless, you should discuss the incident with your team to see if further episodes could be avoided. Sometimes prolonged exercise the evening before is the prelude to a bad hypo and if you know this you can anticipate and take appropriate action, e.g., drop the teatime insulin dose before prolonged or vigorous evening exercise.

About one third of patients will experience episodes such as you describe but multiple episodes are unusual. It sounds like you did all the right things but glucagon (and the hypo itself) are often followed by vomiting.


Original posting 20 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.